Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 77, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Oct 14, 2005, 9:32 PM EDT for Emmet County, Michigan. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2005, 9:32 PM EDT (01:32 UTC)
- Expired
- Oct 14, 2005, 10:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 9:43 PM EDT | HAIL 1 | 1 E Cross Village, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 150132 SVRAPX MIC047-150215- /O.NEW.KAPX.SV.W.0077.051015T0132Z-051015T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 932 PM EDT FRI OCT 14 2005 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 1015 PM EDT * AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR CROSS VILLAGE...OR ABOUT 16 MILES NORTHWEST OF HARBOR SPRINGS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLISS AND CARP LAKE AROUND 950 PM EDT... LEVERING AND PELLSTON AROUND 955 PM EDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4574 8495 4555 8518 4546 8474 4573 8473 $$ JZ
3 follow-up statements
000 WWUS34 KAPX 150145 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 944 PM EDT FRI OCT 14 2005 MIC047-150215- /O.CON.KAPX.SV.W.0077.000000T0000Z-051015T0215Z/ EMMET MI- 944 PM EDT FRI OCT 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM EDT FOR EMMET COUNTY... AT 940 PM EDT...A SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS JUST EAST OF CROSS VILLAGE...OR ABOUT 11 MILES NORTHWEST OF PELLSTON...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LEVERING...CARP LAKE AND PELLSTON AROUND 955 PM EDT... A NATIONAL WEATHER SERVICE COOPERATIVE OBSERVER REPORTED QUARTER SIZED HAIL 1 MILE EAST OF CROSS VILLAGE AT 943 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4574 8495 4555 8518 4546 8474 4573 8473 $$ JZ
000 WWUS34 KAPX 150157 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 957 PM EDT FRI OCT 14 2005 MIC047-150215- /O.CON.KAPX.SV.W.0077.000000T0000Z-051015T0215Z/ EMMET MI- 957 PM EDT FRI OCT 14 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM EDT FOR EMMET COUNTY... AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BLISS...OR ABOUT 5 MILES NORTHWEST OF PELLSTON...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LEVERING AND PELLSTON THROUGH 1005 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4574 8495 4555 8518 4546 8474 4573 8473 $$ JZ
000 WWUS34 KAPX 150215 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 1014 PM EDT FRI OCT 14 2005 MIC047-150224- /O.EXP.KAPX.SV.W.0077.000000T0000Z-051015T0215Z/ EMMET MI- 1014 PM EDT FRI OCT 14 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EMMET COUNTY HAS EXPIRED... AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE. LAT...LON 4574 8495 4555 8518 4546 8474 4573 8473 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:23 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Oct 14, 6:23 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 623 PM EDT FRI OCT 14 2005 .UPDATE...WILL QUICKLY GET AN UPDATE OUT TO INCREASE POPS AND ADD ISOLATED THUNDER TO EASTERN UPPER MI THIS EVENING. BAND OF SHOWERS FROM EASTERN ALGER TO W CENTRAL SCHOOLCRAFT HAS POPPED OUT A FEW LIGHTNING STRIKES OVER THE LAST HALF HOUR. NO OTHER CHANGES AT THIS TIME. ZOLTOWSKI && .PREV DISCUSSION ISSUED 356 PM FRI OCT 14... ON THE LATEST SURFACE MAP...998 MB LOW PRESSURE WAS ACROSS NORTHWEST ONTARIO WITH A COLD FRONT EXTENDING SOUTHWARD ACROSS THE WESTERN UPPER PENINSULA AND WESTERN WISCONSIN. WATER VAPOR LOOP SHOWED UPPER TROUGH DIGGING ACROSS THE SAME AREA. MQT RADAR IS SHOWING SOME RETURNS ACROSS THE WESTERN UPPER PENINSULA BUT SURFACE OBSERVATIONS INDICATE THAT NOTHING IS REACHING THE GROUND AS THE AIRMASS IS TOO DRY (ONLY MID CLOUDS). THE MAIN SHORT TERM FORECAST CONCERNS REVOLVE AROUND POPS AND WIND SPEEDS TONIGHT AND SATURDAY. TONIGHT...SURFACE COLD FRONT PUSHES ACROSS THE FORECAST AREA EARLY TONIGHT WITH FALLING HEIGHTS AS UPPER TROUGH APPROACHES FROM THE NORTHWEST. HOWEVER...AS MENTIONED ABOVE THE AIRMASS APPEARS TO BE TOO DRY TO SUPPORT MUCH PRECIPITATION REACHING THE GROUND AT THE MOMENT. THIS IS EXPECTED TO REMAIN THE CASE THROUGH MUCH OF TONIGHT. THEREFORE HAVE REMOVED POPS ACROSS ALL OF NORTHERN LOWER AND GONE WITH SPRINKLES. MEANWHILE ACROSS EASTERN UPPER...MOISTURE IS A BIT DEEPER SO WILL KEEP IN LOW CHANCE POPS. WINDS ARE EXPECTED TO INCREASE LATER TONIGHT AS WE GET INTO COLD AIR ADVECTION WHICH WILL INCREASE MIXING. 950 MB WINDS OF 20 TO 25 KNOTS SOUTH AND 30 TO 35 KNOTS NORTH WILL LEAD TO CONTINUED SMALL CRAFT ADVISORIES FOR ALL AREAS EXPECT SOUTHERN TWO LAKE HURON ZONES (WHERE WINDS WILL TAKE THE LONGEST TO RAMP UP). GALE FORCE GUSTS ARE A POSSIBILITY LATE TONIGHT ACROSS WHITEFISH POINT BUT THERE IS STILL ENOUGH UNCERTAINLY SO WILL NOT UPGRADE HEADLINES AT THIS TIME AND LET EVENING/MID SHIFT EVALUATE FURTHER. SATURDAY...THE MAIN UPPER TROUGH DIGS ACROSS THE FORECAST AREA. MEANWHILE...SURFACE LOW PRESSURE WILL DEEPEN AS IT MOVES BY TO OUR NORTHEAST THEREBY INCREASING THE SURFACE PRESSURE GRADIENT. BREEZY TO WINDY CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA WITH THE POSSIBILITY OF GALES REMAINING ACROSS WHITEFISH POINT AS WELL AS THE LAKE HURON SHORELINE (BY AFTERNOON). MOISTURE IS FAIRLY SHALLOW (BELOW 800 MB) BUT LAKE 850 MB DELTA TS OF AROUND 13C SHOULD BE ENOUGH TO SUPPORT LAKE EFFECT RAIN SHOWERS IN NORTHWEST FLOW FAVORED LOCALS. ELSEWHERE...IT WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS. WEAK COLD AIR ADVECTION THROUGH THE DAY IS EXPECTED TO LIMIT TEMPERATURE RISES TO A FEW DEGREES. HIGHS WILL STILL END UP NEAR AVERAGE FOR THE MIDDLE OF OCTOBER (MIDDLE TO UPPER 50S). SULLIVAN LONGER TERM ISSUES...LARGE SCALE PATTERN AMPLIFICATION THIS WEEKEND WILL RESULT IN CYCLOGENESIS ACROSS NEW ENGLAND AND A CUTOFF UPPER LOW ACROSS THE SOUTHWESTERN U.S. WESTERN GREAT LAKES WILL BE FIRMLY ESTABLISHED WITHIN THE NORTHERN BRANCH OF THE WESTERLIES INTO NEXT WEEK. NORTHERN MI WILL BE IN THE WAKE OF ONE SHORT WAVE TO START THE FORECAST PERIOD SATURDAY...WITH ADDITIONAL ENERGY EXPECTED TO PUSH ACROSS THE STATE ABOUT EVERY 48 HOURS AFTER THAT THROUGH MIDWEEK. SO FORECAST CONCERNS WILL REVOLVE AROUND PUSH OF COOLER AIR MOVING IN BEHIND INITIAL COLD FRONT SATURDAY...THEN NEXT SHORT WAVE ARRIVING MONDAY. SATURDAY NIGHT/SUNDAY...EXPECT MOSTLY CLOUDY SKIES TO PERSIST THROUGH SATURDAY NIGHT AND INTO SUNDAY MORNING AS LINGERING LOW LEVEL MOISTURE COMBINES WITH OVER WATER INSTABILITY (850MB TEMPERATURES STILL IN THE VICINITY OF 0C). ALSO PLAN ON MAINTAINING A CHANCE OF SHOWERS THROUGH THE NIGHT FOR MOST AREAS...EXCEPTION WILL BE SOUTHEAST QUARTER OF FORECAST AREA WHERE WILL JUST MENTION PRECIP DURING THE EVENING HOURS AS DIURNAL COMPONENT FADES. WILL KEEP SUNDAY DRY...WONT RULE OUT A FEW RENEGADE SHOWERS SUNDAY MORNING BUT THE TREND SHOULD BE ON THE DOWNSIDE AS INCREASING SUBSIDENCE SHRINKS THE DEPTH OF THE CBL. ANTICIPATE THAT THIS SAME PROCESS WILL ALSO ALLOW FOR SOME MIXING OUT OF THE SC DECK AND ALLOWING FOR SOME SUN BY SUNDAY AFTERNOON...FOLLOWED BY CLEARING SUNDAY NIGHT AS DEEP LAYER RIDGING SLIDES ACROSS THE WESTERN GREAT LAKES. MARINE...BRISK NORTHWEST WINDS WILL CONTINUE INTO SATURDAY NIGHT ALL MARINE ZONES...MAY EVENTUALLY REQUIRE GALE WARNINGS ON THE LAKE HURON SIDE ESPECIALLY IN THE PRESQUE ISLE LIGHT VICINITY WHERE COASTAL EFFECTS WILL ENHANCE WIND SPEEDS. WINDS WILL GRADUALLY WIND DOWN THROUGH THE DAY SUNDAY...BUT STILL EXPECT SMALL CRAFT CONDITIONS IN MOST ZONES BETWEEN THE WINDS AND WAVES. EXTENDED PERIODS (MONDAY THROUGH FRIDAY)...EXTENDED FORECAST WILL START WITH ANOTHER SHORT WAVE/COLD FRONTAL PASSAGE WHICH HAS BEEN PRETTY WELL ADVERTISED BY THE EXTENDED GUIDANCE FOR SEVERAL DAYS NOW. SO STILL LIKE RAIN CHANCES IN CURRENT FORECAST FOR MONDAY/ MONDAY NIGHT...THOUGH A LITTLE MORE CONFIDENT NOW IN HOLDING RAIN CHANCES OFF UNTIL THE AFTERNOON HOURS. TUESDAY STILL LOOKS DRY IN THE WAKE OF THIS FRONT. BY MIDWEEK...GFS NOW TRENDING AWAY FROM ITS MUCH COLDER SOLUTION OF 13/00Z...AND NOW MUCH MORE SIMILAR TO ECMWF IN BRINGING ANOTHER NORTHERN STREAM SHORT WAVE THROUGH THE LAKES WEDNESDAY. PLAN TO ADD IN A RAIN CHANCE FOR WEDNESDAY...THEN DRY THURSDAY AS HIGH PRESSURE BUILDS IN IN THE WAKE OF THIS SYSTEM. ONE INTERESTING TREND IN THE GUIDANCE FOR A MORE SOUTHERN TRACK FOR THE NORTHERN STREAM...SOUTHWESTERN U.S. LOW WHICH IS STILL FORECAST TO MAKE ITS WAY ACROSS THE PLAINS DURING MIDWEEK IS ALSO BEGIN KEPT FURTHER SOUTH. REMAINS TO BE SEEN IF THIS SYSTEM WILL EVENTUALLY WORK ITS WAY INTO THE REGION BY THE END OF THE WEEK. FOR NOW WILL START FRIDAY OUT DRY AND SEE HOW THE TRENDS DEVELOP. JPB && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Oct 14, 8:42 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 842 PM EDT FRI OCT 14 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-151000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 842 PM EDT FRI OCT 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR IN EASTERN UPPER AND NORTHERN LOWER MICHIGAN THROUGH 2 AM. THE STRONGEST STORMS COULD PRODUCE HAIL UP TO THE SIZE OF PENNIES...AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GALE FORCE WINDS ARE POSSIBLE WITHIN NORTHERN LOWER LAKE HURON NEARSHORE ZONES SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE FORWARD ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JPB/JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 9:13 PM EDT | Special Marine Warning | APX | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.